Articles

Foscarnet-induced severe hypomagnesemia and other electrolyte disorders.

Author

Gearhart MO, Sorg TB

Date

3/1993

Journal

Ann Pharmacother

Abstract

OBJECTIVE: To report a case of possible foscarnet-induced severe hypomagnesemia and other electrolyte disorders. CASE SUMMARY: An AIDS patient experienced an exacerbation of cytomegalovirus retinitis and was treated with foscarnet. The patient experienced muscle twitches, tremulousness, and anxiety on day 17 of foscarnet therapy. Laboratory results indicated hypomagnesemia, hypocalcemia, hypokalemia, and hypophosphatemia. After electrolyte supplementation and discontinuation of foscarnet, the symptoms resolved and laboratory indices returned to normal. DISCUSSION: Electrolyte disorders associated with foscarnet are reviewed. Severe hypomagnesemia occurred in this patient and published literature is highlighted. In addition, known and/or possible mechanisms of the disorders are discussed. CONCLUSIONS: It is probable that foscarnet contributed to the electrolyte disorders and symptomatology in this patient. Electrolytes must be monitored frequently during foscarnet therapy. Also, concomitant therapy with antianxiety medications that may mask the symptoms of electrolyte disorders should be undertaken with caution.